I know I've put you through some trying times.
There was spring break in St. John:
There was college:
There was college graduation in Las Vegas:
There was that year after college...
How should I put it? I was kind of a party girl.
But times have changed, liver.
I only indulge in adult beverages on rare occasions...
...such as a very rainy Saturday, NED results, or because there's an awesome band playing that I just have to see.
So, you see, I've matured.
But now, you seem to be paying me back for all those wild nights.
Elevated liver enzymes?
The oncologist said it could be a side effect of Ipilimumab.
My sister would say it's Richmond catching back up to me.
I just ask, dear liver, that you treat me kindly as I do you...now.
An Improved Chelsea
OK, now that that's off my chest..
I came home today after work with the phone call from my doctor weighing heavily on my mind. When I went in for blood work this morning I didn't think anything of it. I never do. After being in the clinical trial for 2 years and 2 months I'm used to going to the lab a few weeks after my infusions for routine blood work. I never have an issue. When I got back to my desk today after lunch I checked my cell phone and saw I had a missed call from New York. Only one person calls me from New York: My oncologist (or his super wonderful assistant! Hi Pam!)
When I heard his voice on my voicemail, I knew it was about my blood work. He never calls unless it's to tell me a result or to reassure me that everything is OK. He's all about trying to convince his patients to let him do the worrying. (I know we all still continue to worry, but it sure is nice knowing we have a doctor worrying along with us.) Anyway, he told me my liver enzymes are elevated. He asked if I've had alcohol lately, if I have hepatitis, and if I've been feeling OK. I answered no to the first two questions, and explained I was really sick last week. He told me that elevated liver enzymes can be a side effect of the drug, and that while we do not know if I'm getting the drug, this is a good indicator that I am. I will go back a week from today and redo the blood work. If my numbers are still at this level or higher, he said we will further investigate. I don't have the slightest clue what that means. I didn't even ask him because I think I was subconsciously hoping I won't need to know.
When I got home I remembered that the research nurse had given me updated paperwork when I was in their office 3 weeks ago. I'm glad I kept it. It says: "about 8-37% of patients have developed serious problems with the liver as a result of ipilimumab treatment. Inflammation of the liver due to ipilimumab can range from mild or moderate (around 1%) to severe (around 7%) and in a very few cases, it can be life threatening. Acute liver failure resulting in death has occurred in less than 1% of patients. However, most severe cases have been successfully treated by stopping ipilimumab treatment and by administering anti-inflammatory medications such as steroids. You should contact your doctor if you experience symptoms that may be associated with problems of the liver that include fatigue, weakness, vomiting, nausea, yellow discoloration of the eye or the skin or abdominal pain. More frequent blood draws and a liver biopsy may be required if you develop serious liver abnormalities."
Apparently this isn't the first time that they have run into this type of situation. It just seems so odd to me that I'm just now experiencing it 2 years and 2 months after beginning the trial! I know they say ipi has a delayed reaction, but goodness! It's a double edged sword though; these results indicate I really am getting the drug and not the placebo. I want to keep getting the drug; however, I don't want to damage my liver!
Hopefully I will go back on Monday and my results will be totally back in the normal range. If not, I know my doctor will find the best and quickest way to make sure they get back to normal. I trust him.
(Again, to my liver, I'm sorry for all of those parties...I sure had a blast!)